MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC. ULTHERA SYSTEM

MERZ NORTH AMERICA, INC. ULTHERA SYSTEM
Model Number UC-1
Medical Device Problem Codes Failure to Power Up (1476); Sparking (2595)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/28/2022
Type of Reportable Event Malfunction
Event or Problem Description
While troubleshooting issues with an ulthera system for an unrelated event on (b)(6) 2022, a customer alleged that sparks emitted from the back of their control unit.The user stated the sparks originated from the area of the connection of the power cord to the back of the machine, and occurred when the system was turned on.Following this event, the system would no longer turn on.The user stated the plug appeared intact with no sign of fraying, and the power cord was fully seated into the control unit.The user was directed to cease use of this system immediately.The practice confirmed no injury to user or any patients were related to this event.No additional information is available at this time.
 
Additional Manufacturer Narrative
The ulthera control unit and associated power cord were returned to merz on (b)(6) 2021.This control unit has been submitted for complete diagnostic evaluation and testing.No further information is available at this time.When the service investigation has been completed, a supplemental will be submitted.
 
Additional Manufacturer Narrative
The ulthera control unit and associated power cord were returned to merz on 08-dec-2022.A preliminary investigation was performed by a merz biomedical electrical engineer.During this evaluation, no signs of damage, electrical damage, or other deviations were observed with the control unit nor the power cord.The unit was evaluated and was found to be in normal working condition.This control unit and power cord were then submitted for complete diagnostic evaluation and testing.During evaluation, the device was powered on/off several times and tested by firing 200 lines with multiple transducers.No sparking, evidence of sparking, or other issues were identified.The device met all functional requirements and passed all testing performed.Based on these findings, the reported issue of sparking occurring at the connection of the ulthera control unit and power cord was not confirmed.An evaluation of the original device history record (dhr) found no rework or non-conformances were associated with the manufacture of this device.All tests conducted passed on the first attempt.One deviation was noted; however, this deviation was not related and would not have contributed to the reported issue.An evaluation of the service history record (shr) for this control unit revealed this device has been returned for service on two previous occasions prior to this event.The reported issues and subsequent service activities previously performed would not have contributed to this event.A review of the most recent ulthera product complaint trending analysis revealed this issue has not occurred at high enough frequency to generate a trend and will continue to be monitored.Although the sparking issue was not replicated during evaluation and this control unit completed servicing and repair, in an abundance of caution this device will be scrapped to ensure no safety risk.No additional information is available at this time.If additional information is received, a supplemental medwatch will be submitted.

Brand Name
ULTHERA SYSTEM
Common Device Name
ULTHERA SYSTEM
Manufacturer (Section D)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer (Section G)
MERZ-WISCONSIN
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer Contact
ashley ransom
13900 w. grandview parkway
sturtevant, WI 53177
2628351911
MDR Report Key16025772
Report Number3006560326-2022-00010
Device Sequence Number14821951
Product Code OHV
UDI-Device Identifier00840763100179
UDI-Public00840763100179
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K180623
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberUC-1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/08/2022
Is the Reporter a Health Professional? Yes
Distributor Facility Aware Date11/28/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/28/2022
Supplement Date Received by Manufacturer11/28/2022
Initial Report FDA Received Date12/21/2022
Supplement Report FDA Received Date01/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/20/2014
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown